Peterborough Public Health reports there have been 10 overdose-related emergency department visits to Peterborough Regional Health Centre over the last week.
Medical officer of health Dr. Thomas Piggott says the “unexpected increase” in emergency department visits prompted the public warning.
“This is above the average of 8.2 overdose-related emergency department visits typically seen in a seven-day period,” he said. “This increase has prompted us to proceed with issuing a public warning in the hopes of preventing further harms in the community.”
Piggott earlier this week appealed to Peterborough County council to support funding for a safe consumption site in downtown Peterborough. County council deferred the one-time request of $200,000. Peterborough city council has yet to make a decision on the request.
An opioid response hub on Simcoe Street (in the former Greyhound bus station) began offering some services in January but awaits provincial funding to launch a safe consumption site.
‘It’s a pity you are beautiful,’ Russians told Ukrainian police officer as they tortured her
Trump Organization found guilty of years-long tax fraud scheme
“Even if you don’t know anyone who uses drugs, offering empathy and not stigmatizing people who struggle with addiction is an important way you can contribute to the cultural shift needed to address this public health crisis,” said Piggott.
For a list of local community agencies that are providing naloxone, harm reduction supplies and overdose response services over the holidays, visit the health unit’s website.
The health unit also stressed that under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed will not be charged for possessing or using drugs for personal use.
In 2021 there were 44 suspected opioid overdose deaths for the health unit’s jurisdiction, which serves Peterborough, Peterborough County, Curve Lake First Nation and Hiawatha First Nation.
The health unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:
- Test a small amount of drug before you use.
- Avoid mixing drugs.
- Never use alone; if you are alone, call the National Overdose Response Service (NORS) virtual safe consumption at 1-888-668-NORS (6677), or call a friend.
- Ensure that emergency services can be contacted in the event of an overdose.
- Keep a naloxone kit on hand. You can get a kit at most pharmacies and needle-exchange sites.